Tuesday, June 1, 2010

Between Barium

The hospital has Internet connection, so between glugs of lovely barium, I can finally detail the story of my rash

I started my cyclosporin(e) last Friday night. Twice a day, a hefty dose.

Also started raw unrefined organic sesame oil to help the platelets Saturday night.

Sunday morning I took my morning meds, but because the cyclosporin was still in its bulky packaging (it takes a few minutes to open the annoying people proof single dose packaging six times) was downstair, it was not part of my usual AM ritual.

Good thing.

Ten minutes later after my usual meds, but with no morning dose of cyclosporin aboard, I felt a sudden flush, my face, neck, back of my hand, upper chest and upper back turned red with a measles like rash, slightly raised, but not itchy.

Very dramatic looking, but two hours later it was all gone. I looked good enough to visit a friend in hospital facing a transplant.

But first I needed to sort this out.

If this was a reaction to the cyclosporin the day before, then I was in trouble. Suddenly, my caution in setting up my plans a step ahead was playing catchup, and I needed to think fast.

I did not want to stop this new again magic bullet that saved me from a death spiral with platelets failing multiple interventions and in the process, offering the completely unexpected bonus of shrinking my nodes to where they couldn't be felt, normalizing my white count and reducing the CLL clone from 90% of my bone marrow to 3%.

The combination with rituximab was the platform on which my transplant was built. There are issues with that, but that is an old story that I have wailed about in past posts.

Taking cyclosporin off the table would be bad news. I needed it in my armamentarium.

So I took it. I took with it no antihistamine before so as not to suppress a reaction. I needed to know, and didn't want a Benadryl covering up a problem.

If it was an IgE mediated reaction, I could be looking at an anaphylactic reaction- shock and awe - with swelling in the throat, wheezing, and rapidly dropping blood pressure.

The only precaution I took was to instruct my wife in the signs of a serious immediate reaction. She knew which meds I should take, and whom to call- 911.

I took the leap, swallowed the 6 pills, and had my wife check on me every few minutes

Foolhardy? You decide.

Necessary. I sure think so.

As you know by now, I won my gamble. Nothing happened with my repeat challenge.

It was the right decision, but a scary one

Next I worried about taking my regular meds the next morning. Would the rash come back then? Again I got the answer I wanted. No problem.

Sesame is the only remaining untested challenge.

Only later did an allergist tell me that my reaction was probably not to the cyclosporin. The timing wasn't right which is what made me think the risk was probably safe in the first place. No itch was also unusual for a dangerous allergy.

She thought it was possibly a passive allergy from the IVig. Someone of the thousands that donated to make that pooled blood product, which after all is just antibodies, may have been allergic to one of my morning meds.

She also recommended, just to be safe was to get an Epi-Pen and dissolvable Benadryl. Shock therapy. Very dumb of me not to have put that in place myself.

Another later opinion from a dermatologist agreed that the IVig was the cause of my problem, but he thought the mechanism was different. It was an immune mediated idiosyncratic reaction, like the reaction to Amoxicillin in kids with mono. Not a true allergy. Not dangerous. The mono rash is insignificant, and is modulated by atypical T cells, not antibodies. Hey, I got atypical lymphocytes. This makes sense.

That is where I am putting my money. And my blood. I think that's the likely story.

So the plan is to try and get a different brand of IVig next time. And take an antihistamine the night before.

Not out of the woods yet, but all manageable.

Later today I will get my CT done and have the results, and pick up my flow cytometry report.

Labels:

2 Comments:

Blogger Deepgreen said...

Thanks for sharing. I recently have had a series of reactions to IVIG myself. I later found that they had switched brands on me to a new one http://www.privigen.com/ that did not need to be refrigerated. Suggest you check if a switch was made in your case.
Here are some details:
for three months I developed a rash several days after the IVIG - due to the delay I (and medical team) could not pin this on something specific; although it was brought up as a possibility. Then during an infusion I broke out in a deep, severe rash - exactly similar to that I had been having before, but now at the time of the infusion. IV benedril contained it - which will be mandatory for all future infusions.

June 1, 2010 at 1:38 PM  
Anonymous Anonymous said...

What does sesame oil do for platelets?



Scott

June 10, 2010 at 1:16 PM  

Post a Comment

Subscribe to Post Comments [Atom]

<< Home